Washington, 2017Flash Flood in Washington, February 6, 2017
February 6, 2017 · NWS OTX · 1 event in 1 county or zone
During the evening of February 6th an ice jam on the Grande Ronde River near Troy gave way and sent a flood wave down the Grande Ronde River. While most of the river runs through uninhabited territory, minor property damage was reported as the flood wave passed an isolated residence downstream.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of February 6th an ice jam on the Grande Ronde River near Troy gave way and sent a flood wave down the Grande Ronde River. While most of the river runs through uninhabited territory, minor property damage was reported as the flood wave passed an isolated residence downstream. Eventually the flood wave emptied into the Snake River near Anatone, which absorbed the flood wave with little rise and no reported damage .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 2:57 PM PST, 1 hour 3 minutes earlier.
Area forecast discussion, Feb 6, 2:57 PM PST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
257 PM PST Mon Feb 6 2017
.SYNOPSIS...
Snow showers will persist through the night over the Idaho
Panhandle. Our next round of precipitation will begin Wednesday
and continue through Thursday night. Moderate to heavy snow
accumulations will be possible over the mountains of far north
Idaho as well as central and northeast Washington. A more stable
weather pattern will arrive over the weekend and continue into
early next week.
&&
.DISCUSSION...
Tonight and tomorrow...A weather disturbance nested in the
conditionally unstable airmass contained in a general trof over
Eastern Washington and North Idaho will move through the area
tonight which will allow for snow showers to continue to fall in a
number of locations tonight. This disturbance will make an exit
through the North Idaho Panhandle Tuesday so pops show a decrease
from west to east tomorrow. A winter weather advisory for snow
running through tonight into tomorrow morning for portions of
North Idaho address the snow amounts expected. /Pelatti
Tuesday Night and Wednesday: The flat westerly flow will
transition to a broad ridge of high pressure with the ridge axis
along the west coast. Tuesday night the best chance of snow will
exist across extreme southeast WA and the southern ID Panhandle as
a wave moves up from the south. West to northwest flow will allow
for good upslope flow into the Camas Prairie and Blue mountains,
and they will likely see the highest snow totals of 3 inches or
more by mid Wednesday morning. The GFS and NAM have slowed down
the timing of the light precipitation that was suppose to start
Wednesday region wide. Have decreased chance of precip across
northern WA and ID...mainly north of Spokane/CDA. Wednesday
afternoon the ridge axis starts to shift east which will open the
doors to an increase in Pacific moisture and another storm to
impact the Pacific Northwest. The low level winds will shift to an
east or southeast direction by Wed afternoon which will provide
good upslope flow into the eastern Cascades and the adjacent
valleys. Temperatures remain below freezing and so this would
start off as snow through Wednesday with generally light
accumulations.
...Another storm to impact the region Wed night through Thur
night...
Wednesday Evening through Thursday Night: Precipitation will
increase through the evening and overnight hours. The
southeasterly flow will continue through the night and veer to a
more south or southwesterly direction by Thursday morning. There
could be periods of moderate to heavy precipitation through the
night and Thursday. Thursday afternoon through the night a cold
front will move across the area and start to decrease the chance
of precipitation, especially across the central part of the state.
Precipitation will continue for extreme eastern WA and north ID
as well as the Cascade crest.
Precipitation Type: This is the difficult part of the forecast.
Models agree to start this out as snow, but a warm tongue moves
in starting Wed evening and will shift north through the night and
Thursday. The GFS and NAM disagree on the timing of this warm
tongue. Have mention Wed evening of snow/freezing rain/rain
across the Columbia Basin and into the northwestern portion of
Whitman County. Then through the overnight hours shift that threat
a bit northward toward the Spokane/CDA area and also still have
the threat for the Columbia Basin. By Thursday morning it should
be mostly rain for Ritzville area through Spokane/CDA area. But
the warm air aloft moves west into the Cascades. Suspect that the
models may be too fast in scouring out the cold Cascade valley
surface temperatures. So the threat of freezing rain will continue
for the Moses Lake area and into the Waterville Plateau,
Wenatchee area and Cascades south of Lake Chelan. By the afternoon
the only area that could be holding on to subfreezing surface
temperatures is the Cascades and along Highway 97 north of
Wenatchee up to the Canadian border. This precipitation type is
also complicated for north ID as to whether the valley locations
of Boundary and Bonner counties will see all snow or transition to
rain by mid Thursday morning or afternoon. Currently have in the
forecast that they will go above freezing by afternoon to see
rain.
Snow Amounts: Snow amounts are tricky given how quickly the warm
air moves in. But for now have the best potential for moderate to
locally heavy snow accumulations to be from the Cascade crest east
into Wenatchee, Waterville Plateau, Okanogan Valley and across NE
WA and northern ID. As our confidence grows, highlights may be
needed for many of these locations. The Spokane/CDA area currently
has around an inch of snowfall, with some locally higher amounts
across the higher benches to the west and north.
Impacts: Impacts include travel issues from the potential
moderate snow amounts from the above paragraph. Given that the
freezing rain will likely fall on top of snow that has recently
fallen, the treacherous slick conditions is not as high as what
we saw a few weeks ago. Whether the precipitation falls as rain or
snow is not necessarily the issue. The issue will be the liquid
precipitation amount expected to fall on the snowpack. Most WA
locations will see 0.50 to 0.85 liquid, with over an inch in the
Cascade mountains and NE WA mtns. North ID will likely see upwards
of an inch in the valleys with 2 inches possible in the
mountains. This will cause many counties to continue to watch for
snow loading issues with many flat roofs across the region. The
main concern for this is extreme NE WA and north ID. Something
else to keep in mind is that temperatures will be above freezing
on Thursday and Friday for many to see melting and compacting of
snow.
Friday and Saturday: The threat for unstable rain or snow showers
will continue with a general drying trend expected. The mountains
will see the best threat of showers and accumulating snow. /Nisbet
Saturday through Monday: The GFS, ECMWF, Canadian, and GFS
Ensemble mean are in good agreement that a more stable weather
regime will develop over the weekend into early next week. A split
flow pattern is forecast to develop with the southern branch of
the Polar Jet diving into northern Mexico and central Texas. The
northern branch is expected to migrate into Alaska and the
northern territories of NW Canada. The Inland Northwest will be
under the influence of high pressure. If we are lucky, we will get
enough mixing behind Saturday's front to clear low clouds out of
the lowlands. If that happens there will be some sunshine Sunday
into Monday. If not, a good chunk of central and northeast
Washington as well as far north Idaho will have low clouds. /GKoch
&&
.AVIATION...
18Z TAFS: A cold front has exited the area and has allowed for an
unstable airmass to reside over the aviation area...this will
result in gusty southwest winds and intermittent snow showers. A
disturbance passing through after 23Z will make use of the
instability and provide the best chance of snow showers between
23Z Monday through 06Z Tuesday. As weak high pressure moves in
overnight and into Tuesday low clouds and fog may become
problematic late tonight into Tuesday morning. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 19 31 18 30 29 42 / 50 10 10 50 100 100
Coeur d'Alene 21 33 20 32 30 43 / 80 20 10 30 90 100
Pullman 23 33 25 35 34 46 / 50 30 50 60 100 100
Lewiston 28 38 28 38 37 51 / 40 70 50 70 80 100
Colville 19 31 16 29 27 37 / 60 10 10 20 90 100
Sandpoint 22 31 18 30 27 38 / 90 40 10 20 90 100
Kellogg 24 30 22 31 31 42 / 90 30 40 50 100 100
Moses Lake 18 32 18 28 28 37 / 30 10 10 60 90 80
Wenatchee 19 28 20 26 25 34 / 20 10 10 70 100 90
Omak 17 28 14 26 25 34 / 50 10 10 30 90 90
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 10 AM PST Tuesday for Central
Panhandle Mountains-Northern Panhandle.
WA...None.
&&Hazardous weather outlook, Feb 6, 2:39 PM PST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
239 PM PST MON FEB 6 2017
WAZ041-043-044-072245-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
239 PM PST MON FEB 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER WINTER STORM CAPABLE OF PRODUCING HEAVY SNOW ACCUMULATIONS
WILL BEGIN ON OR ABOUT WEDNESDAY NIGHT AND LAST THROUGH THURSDAY.
IDZ002-003-026-027-WAZ031>036-072245-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
239 PM PST MON FEB 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDY CONDITIONS WITH GUSTS OF UP TO 40 MPH WILL OCCUR OVER THE
PALOUSE AND WEST PLAINS AND THE HIGHER TERRAIN AROUND THE LEWISTON
AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM SYSTEM WILL ARRIVE WEDNESDAY NIGHT AND LAST THROUGH
THURSDAY. AREAS NORTH OF INTERSTATE 90 MAY RECEIVE MODERATE
ACCUMULATIONS OF SNOW DURING THIS STORM.
IDZ001-004-WAZ037-038-042-072245-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
239 PM PST MON FEB 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FREQUENT SNOW SHOWERS WILL CONTINUE THROUGH TODAY PRODUCING
ADDITIONAL SNOW ACCUMULATIONS IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM CAPABLE OF PRODUCING HEAVY SNOW ACCUMULATIONS WILL
BEGIN ON OR ABOUT WEDNESDAY NIGHT AND LAST THROUGH THURSDAY.
Flash Flood, Asotin
- When
- February 6, 4:00 PM PST to 9:00 PM PST
- Where
- Asotin County, 2.04 mi SW of Mountain View to 5.25 mi SW of Rogersburg
- Cause
- Ice Jam
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 46.009, -117.380
Flooding occurred along Dreamz Road as a flood wave passed from a disintegrating ice jam farther upstream. Four feet of water was reported in the yard of a home and a small shed was floated and carried by the flood wave.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, February 6 to 11, 2017$20 million · 26 events
- High Wind in Wyoming, February 6 to 10, 201780 kt wind · 82 events
- Winter Storm and High Wind in Wyoming, February 6 to 8, 2017$100,000 · 94 kt wind · 14 events
- Flash Flooding and Debris Flows in California, February 6 to 8, 201760 kt wind · 54 events
- Flooding in Oregon, February 6 to 13, 201710 events
- High Wind in New Mexico, February 6 to 8, 201762 kt wind · 8 events
- Winter Storm and Winter Weather in Colorado, February 6 to 8, 20177 events
- Flooding and High Wind in Nevada, February 6 to 28, 201780 kt wind · 6 events
- High Wind in Texas, February 6 to 7, 201773 kt wind · 5 events
- Winter Storm and High Wind in Utah, February 6 to 8, 201758 kt wind · 5 events
- Winter Storm in Colorado, February 6 to 8, 20172 events
- Winter Weather in Idaho, February 6, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682192.